Iowa, 2013Flooding in Iowa, June 25 to 30, 2013
June 25 to 30, 2013 · NWS DVN · 5 events in 5 counties and zones
Widespread heavy rains across the Upper Midwest during the last two weeks in June led to rises on area rivers the last week in June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rains across the Upper Midwest during the last two weeks in June led to rises on area rivers the last week in June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 25, 5:26 PM CST, 5 hours 34 minutes earlier.
Area forecast discussion, Jun 25, 5:26 PM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT TUE JUN 25 2013
.SYNOPSIS...
ISSUED AT 319 PM CDT TUE JUN 25 2013
THE ACTIVE WEATHER PATTERN REMAINS OVER THE REGION TODAY. AN UPPER
RIDGE WAS LOCATED OVER THE CENTRAL U.S. WITH A S/W OVER THE NORTHERN
ROCKIES. AT THE SURFACE LOW PRESSURE WAS OVER THE DAKOTAS WITH A
WARM FRONT EXTENDING SOUTHEAST THROUGH EASTERN IOWA AND NORTHERN
ILLINOIS. THE AIRMASS SOUTH OF THE WARM FRONT WAS MOIST WITH THE H8
ANALYSIS SHOWING A RIBBON OF 12C TO 15C PLUS DEWPOINTS FROM TEXAS
INTO IOWA AND NEBRASKA. BY EARLY AFTERNOON SCATTERED TSRA WERE
DEVELOPING AGAIN OVER SOUTHEAST IOWA AND WEST CENTRAL IL. THESE
SHRA/TSRA WERE ASSOCIATED WITH A SMALL VORT THAT WAS EVIDENT IN THE
LATEST VISIBLE SATELLITE IMAGERY.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 319 PM CDT TUE JUN 25 2013
THE FLASH FLOOD THREAT REMAINS A REAL CONCERN OVER THE AREA FOR
TONIGHT WITH THE WARM FRONT OVER THE NORTHERN CWFA AND PW/S FORECAST
TO INCREASE AROUND 2 INCHES NEAR THE BOUNDARY THIS EVENING.
INCREASING SWLY H8 WINDS THIS EVENING AND MUCAPES AROUND 2000J/KG
SOUTH OF THE FRONT SHOULD SUPPLY ENOUGH FORCING AND INSTABILITY TO
INITIATE THUNDERSTORMS OVER THE NORTHERN HALF OF IOWA BY LATE
EVENING. THIS SCENARIO WOULD FAVOR THE NORTHERN HALF OF THE CWFA
FOR A HEAVY RAIN THREAT...SO WILL CONTINUE TO THE FLASH FLOOD WATCH
OVERNIGHT. MESOSCALE MODELS WERE SUGGESTING THE STORMS WILL
PROPAGATE TO THE SOUTH INTO THE SOUTHERN CWFA BY LATE EVENING. IF
THIS OCCURS THEY COULD BRING SOME HEAVY RAIN TO AREAS SOUTH OF
I80...BUT THE GROUND OVER THE SOUTHERN CWFA IS DRIER AND COULD SOAK
UP A GOOD RAIN...LIMITING A WIDESPREAD FLASH FLOODING THREAT. THERE
WILL ALSO BE A SEVERE WEATHER RISK WITH THE STORMS OVERNIGHT WITH
WIND AND HAIL THE MAIN CONCERNS.
FOR WEDNESDAY THE OVERNIGHT CONVECTION SHOULD STABILIZE THE
AIRMASS FOR THE MORNING HOURS. BY AFTERNOON THE NORTHERN ROCKIES
S/W AND WEAK COLD FRONT SHOULD BE MOVING THROUGH THE REGION. THE
TIME OF THESE FEATURES PASSING THROUGH SUGGESTS THE THREAT OF
SIGNIFICANT THUNDERSTORM DEVELOPMENT AND HEAVY RAIN WILL BE EAST
OF THE FORECAST AREA SO THE EXPIRATION TIME OF THE FLASH FLOOD
WATCH WILL REMAIN 7 AM WEDNESDAY. DESPITE THE SURFACE BOUNDARY
MOVING THROUGH THE WARM HUMID CONDITIONS WILL REMAIN OVER THE AREA
THROUGH THE AFTERNOON. WEDNESDAY HIGHS SHOULD STILL BE IN THE 80S
TO NEAR 90.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 319 PM CDT TUE JUN 25 2013
REMNANT CONVECTION FROM WEDNESDAY AFTERNOON SHOULD LINGER INTO THE
EARLY EVENING BEFORE DISSIPATING. AS SUCH SCHC POPS ARE OVER ROUGHLY
THE EASTERN THIRD OF THE CWFA DURING THE EVENING.
AFTER MIDNIGHT AND THROUGH THURSDAY QUIET AND DRY CONDITIONS SHOULD
BE SEEN ACROSS THE AREA. A LACK OF FORCING SHOULD PRECLUDE ANY
CONVECTION FROM DEVELOPING FOR MUCH OF THE DAY ON THURSDAY.
THURS NIGHT THE MCS TOOLS ARE GIVING A WEAK SIGNAL SUGGESTING SOME
LOOSELY ORGANIZED CONVECTION DEVELOPING IN SOUTHERN IOWA LATE THURS
AFTERNOON/EVENING AND THEN MOVING GENERALLY SOUTHEAST THURS NIGHT.
IF CORRECT...THIS CONVECTION WOULD CATCH THE FAR SOUTHWEST PART OF
THE CWFA. GIVEN THE OVERALL UNCERTAINTY IN MOISTURE AND FORCING...
HAVE OPTED TO GO WITH SCHC POPS IN THE FAR SOUTHWEST PARTS OF THE
CWFA THURS NIGHT.
ON FRIDAY THERE ARE DISAGREEMENTS AMONG THE MODELS BUT WHAT IS
SUGGESTED IS A RESPECTABLE VORT MAX/SHORT WAVE WILL COME DOWN IN THE
NORTHWEST FLOW DURING THE AFTERNOON HOURS. DIURNAL HEATING MAY BE
ENOUGH TO GENERAL AFTERNOON ISOLATED CONVECTION OVER ROUGHLY THE
EASTERN HALF OF THE CWFA.
FRIDAY NIGHT ON...
THE MODEL CONSENSUS HAS SCHC POPS OVER ROUGHLY THE NORTHEAST THIRD
OF THE CWFA. IF CONVECTION DEVELOPS FRI AFTERNOON IT WOULD LINGER
INTO THE EVENING BEFORE DISSIPATING.
THE OVERALL FLOW PATTERN ALOFT CHANGES FOR THE WEEKEND AND EARLY
NEXT WEEK. THERE IS DISAGREEMENT ON PLACEMENT AND STRENGTH OF THE
OVERALL FEATURES BUT THE GLOBAL MODELS GENERALLY AGREE THAT AN UPPER
LOW WILL BE EITHER OVER OR JUST EAST OF THE AREA. WITH A COLD POOL
ALOFT AND DISTURBANCES ROTATING AROUND THE LOW THERE SHOULD BE A
THREAT OF DIURNAL SHOWERS BOTH SATURDAY AND SUNDAY
AFTERNOON/EVENING. THE MODEL CONSENSUS HAS SCHC/CHC POPS REFLECTING
THIS WITH TEMPERATURES AROUND NORMAL.
THE MODEL CONSENSUS CURRENTLY HAS SUNDAY NIGHT MAINLY DRY AS THE
UPPER LOW MOVES INTO THE OHIO VALLEY.
MONDAY/TUESDAY NORTHWEST FLOW ALOFT IS WELL ESTABLISHED ACROSS THE
MIDWEST. ALTHOUGH HIGHLY SMOOTHED...THE MODELS SHOW NUMEROUS WEAK
DISTURBANCES EMBEDDED IN THE FLOW. ANY ONE OF THESE FEATURES MAY BE
CAPABLE OF GENERATING DIURNAL CONVECTION IF SUFFICIENT LIFT AND
MOISTURE ARE AVAILABLE. THE MODEL CONSENSUS HAS SCHC/CHC POPS FOR
BOTH MONDAY AND TUESDAY REFLECTING THIS. ..08..
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 614 PM CDT TUE JUN 25 2013
THUNDERSTORMS HAVE YET TO DEVELOP OVER THE AREA SO FAR THIS
AFTERNOON. AS WE ENTER INTO THE EVENING HOURS THE BETTER THREAT OF
STORM DEVELOPMENT WILL FOCUS ALONG A WARM FRONT FROM NORTHWEST
INTO EAST CENTRAL IOWA AND INTO NORTHERN ILLINOIS. THE MOST LIKELY
AREA ALONG THIS BOUNDARY WILL BE OVER NORTHWEST IOWA AS LOW
LEVEL WINDS INCREASE OUT OF THE SOUTH AFTER SUNSET. BASED ON THIS
SCENARIO THE STORMS SHOULD REACH EASTERN IOWA AND NORTHWEST
ILLINOIS WITHIN A COUPLE HOURS OF MIDNIGHT. MODELS ARE SUGGESTING
THE STORMS WILL START MOVING IN A MORE SOUTHERLY DIRECTION AS THEY
GET CLOSE TO THE MISSISSIPPI RIVER. IN THE 00Z SET OF TAFS
THUNDERSTORMS WERE DELAYED UNTIL LATE THIS EVENING ALONG AND NORTH
OF I80 AND AFTER MIDNIGHT TO THE SOUTH. FOR THE OVERNIGHT HOURS
VFR CONDITIONS ARE EXPECTED OUT SIDE OF THE STORMS WITH CONDITIONS
LOWERING TO MVFR AND IFR WHERE THE THUNDERSTORMS OCCUR. SOME FOG
WILL BE POSSIBLE AFTER THE STORMS MOVE OUT OF THE AREA LATE
TONIGHT. BY LATE MORNING OR EARLY AFTERNOON A WEAK COLD FRONT WILL
MOVE THROUGH TURNING WINDS TO THE WEST. SOME ADDITIONAL SHRA/TSRA
DEVELOPMENT IS POSSIBLE BY EARLY AFTERNOON ALONG THE FRONT AS IT
MOVES PAST THE MISSISSIPPI RIVER.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-
KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BUREAU-CARROLL-
HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
WHITESIDE.
MO...NONE.
&&
SYNOPSIS...DLF
SHORT TERM...DLF
LONG TERM...08
AVIATION...DLFHazardous weather outlook, Jun 25, 8:50 AM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 AM CDT TUE JUN 25 2013
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
950 AM CDT TUE JUN 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE
OUTLOOK AREA. LOCALLY HEAVY RAINFALL WITH WIDESPREAD 1 TO 3 INCHES
WILL BE LIKELY. SOME STORMS MAY BECOME SEVERE...MAINLY THIS AFTERNOON
AND EVENING. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS TO 70 MPH
AND ALSO LARGE HAIL UP TO THE SIZE OF HALF DOLLARS. AN ISOLATED
TORNADO MAY ALSO BE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING.
A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS GENERALLY ALONG AND NORTH
OF INTERSTATE 80 THROUGH WEDNESDAY MORNING.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
THE ENTIRE AREA.
AREA RIVERS ARE RISING WITH MANY POINTS TO EXPERIENCE MODERATE TO
MAJOR RIVER FLOODING. SEE THE LATEST RIVER PRODUCTS FOR FURTHER
INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE EXPECTED EARLY WEDNESDAY MORNING AS THE SYSTEM
FOR TONIGHT EXITS THE AREA TO THE EAST. ISOLATED SEVERE WIND GUSTS
OF 60 MPH OR HAIL OVER QUARTER SIZED MAY BE POSSIBLE.
REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED DURING THE AFTERNOON
ACROSS AREAS MAINLY EAST OF THE MISSISSIPPI RIVER AS A COLD FRONT
MOVES THROUGH THE AREA. SEVERE STORMS ARE POSSIBLE...MOSTLY ACROSS
PARTS OF ILLINOIS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND TONIGHT.
REPORTS OF HEAVY RAINFALL TOTALS OVER 1 INCH AND ADDITIONAL WATER
ISSUES WOULD BE APPRECIATED.
14/NICHOLS
In the hours before
Special weather statement, Jun 25, 7:11 PM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT TUE JUN 25 2013
ILZ026-035-260200-
MCDONOUGH-WARREN-
811 PM CDT TUE JUN 25 2013
...STRONG THUNDERSTORM WITH HEAVY RAIN ...
AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLCHESTER...OR NEAR MACOMB...MOVING
NORTHEAST AT 30 MPH.
* THE THUNDERSTORM WILL BE NEAR...
MACOMB AROUND 815 PM CDT...
6 MILES SOUTHEAST OF SCIOTA AROUND 820 PM CDT...
GOOD HOPE AND BARDOLPH AROUND 825 PM CDT...
9 MILES NORTHWEST OF NEW PHILADELPHIA AROUND 830 PM CDT...
BUSHNELL AROUND 835 PM CDT...
LITTLE SWAN LAKE...PRAIRIE CITY AND 9 MILES SOUTHEAST OF ROSEVILLE
AROUND 845 PM CDT...
ONE HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 45 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...HEAVY RAIN...ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN WILL OCCUR WITH THIS STORM...WITH RAINFALL
AMOUNTS OF AN INCH OR MORE POSSIBLE IN LESS THAN AN HOUR. THIS WILL
LEAD TO PONDING OF WATER ON ROADWAYS AND IN LOW-LYING AREAS. IN
ADDITION...MOTORISTS SHOULD BE PREPARED FOR POOR VISIBILITIES IN THE
HEAVY RAIN.
LAT...LON 4041 9088 4079 9063 4068 9043 4050 9044
4031 9068
TIME...MOT...LOC 0108Z 213DEG 25KT 4045 9071
12Local storm report, Jun 25, 7:47 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
847 PM CDT TUE JUN 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL BUSHNELL 40.55N 90.50W
06/25/2013 E0.25 INCH MCDONOUGH IL TRAINED SPOTTER
HEAVY RAIN REPORTED AS WELL.
&&
GROSSLocal storm report, Jun 25, 8:18 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 PM CDT TUE JUN 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HAIL 1 S PRAIRIE CITY 40.61N 90.46W
06/25/2013 E1.00 INCH MCDONOUGH IL PUBLIC
HAIL HALF INCH UP TO AROUND AN INCH IN DIAMETER REPORTED.
&&Flood, Clinton
- When
- June 25, 11:00 PM CST to June 30, 11:59 PM CST
- Where
- Clinton County, 3.65 mi S of Dewitt to 4.18 mi SSW of Malone
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.767, -90.557
Heavy rain across the region late in June caused a second rise on the Wapsipinicon River near DeWitt. The river rose above the major flood stage of 12.5 feet late in the evening of the 25th and remained there through the end of the month.
Flood, Jones
- When
- June 26, 11:00 PM CST to June 29, 1:00 AM CST
- Where
- Jones County, 0.81 mi WNW of Wapsipinicon Sp to 1.11 mi ESE of Wapsipinicon Sp
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.104, -91.295
Heavy rains late in June across the region led to another rise on the Wapsipinicon River near Anamosa at Shaw Road. The river rose above the major flood stage of 19 feet late in the evening on the 26th and fell back below major flood stage very early in the morning of the 29th.
Flood, Louisa
- When
- June 27, 11:00 PM CST to June 30, 11:59 PM CST
- Where
- Louisa County, 5.2 mi E of Grandview to 2.52 mi E of Oakville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.267, -91.101
Heavy rains farther to the north during the last two weeks of June led to rises on the Mississippi River to above major flood stage at both New Boston and Keithsburg. Both New Boston and Keithsburg rose above their major flood stages of 18.5 feet and 17 feet respectively during the early morning hours of the 28th and remained there through the end of the month.
Flood, Des Moines
- When
- June 28, 3:00 PM CST to June 30, 11:59 PM CST
- Where
- Des Moines County, Burlington to 6.28 mi NNE of Lenox Park
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.820, -91.080
Heavy rains farther to the north during the last two weeks of June led to rises on the Mississippi River to above major flood stage at both Gladstone and Burlington. The Mississippi River at Burlington rose above the major flood stage during the afternoon of the 28th and and remained there through the end of the month. The Mississippi River at Gladstone rose above its major flood stage of 14 feet around midnight on the 29th and remained there through the end of the month.
Flood, Muscatine
- When
- June 29, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Muscatine County, Muscatine to 0.63 mi SSW of Muscatine
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.420, -91.050
Heavy rains farther to the north during the last week in June led to rises on the Mississippi River at Illinois City above the major flood stage of 18 feet by sunrise on the 29th. The river remained above major flood stage through the end of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 25, 20131 death · 1 event
- Flooding and Hail in Pennsylvania, June 25 to 26, 2013$196,000 · 1 in hail · 74 events
- Hail and Damaging Winds in Ohio, June 25, 2013$696,000 · 1 in hail · 33 events
- Flooding in Iowa, June 25 to 30, 2013$1.3 million · 3 events
- Flash Flood and Damaging Winds in Vermont, June 25, 2013$1.0 million · 55 kt wind · 3 events
- Hail and Damaging Winds in Ohio, June 25, 2013$60,000 · 1.75 in hail · 58 events
- Hail in Nebraska, June 25, 2013$750,000 · 1 in hail · 3 events
- Flash Flooding and Flood in North Dakota, June 25 to 27, 2013$257,000 · 2 in hail · 25 events
- Damaging Winds in Pennsylvania, June 25, 2013$153,000 · 61 kt wind · 31 events
- Tornado and Flash Flooding in Minnesota, June 25 to 27, 2013$230,000 · EF0 · 19 events
- Hail and Damaging Winds in Illinois, June 25, 2013$121,000 · 1.75 in hail · 19 events
- Flash Flood and Damaging Wind in New York, June 25, 2013$260,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465120, 465117, 465168, 465183, 465165.